Year of Firsts

The first year of loss is a special year. I once went to a yoga and grief workshop. The yoga instructor (also a grief counselor) said that there is a reason why they don’t recommend you make big, important decisions for that first year after you have suffered a great loss, be it from a death, divorce, etc., because there are measurable changes in how your brain works.

So, in the Year of Firsts…

  • Thanksgiving, check
  • Christmas, check

Lot’s of daily things to get through, but I guess the next big holiday will be Mother’s Day…

Your Year of Firsts: http://www.freitagfuneralhome.com/publications/first-year-grief.htm

My Mom

Thursday night, Mom had changed. Her breathing was more difficult, her respiratory rate increased, and she physically looked more gone than here. I asked that the doctor-ordered PRN morphine be given regularly to keep her comfortable.

Friday, 8:50 am, my mom was set free. She leaves a huge hole in my heart, I am lost, but so relieved that she is no longer suffering. It’s over.

I Love You Mom.

Drugs

One of my jobs, whenever either of my parents go into the hospital/SNF, is to make sure the meds don’t do more harm than good.

My mom, used to get delirium during hospital visits, and in SNFs (or at home) she can get agitated. Lately, which seems different than about 5 years ago, they are really quick to use chemical restraints. This is one reason why I say, if I ever land in these places, with these doctors, just kill me and put me out of my misery, because I know I won’t have an advocate, the way I’ve had to advocate for my mom.

The blood pressure medicine amlodipine gave her rashes, leg swelling, and I found her comatose and unable to move after they increased her dosage – big improvement overall when it was stopped. Chlonidine for her high blood pressure, gave her awful hallucinations. In both cases, we weren’t believed that it was the medication, but we were at home, so we were able to stop them on our own.

At the last facility, they gave her haldol. She first lost words – what came out of her mouth was gibberish, not recognizable as words. Things like stroke were considered. When I found her comatose on her bed and unable to move, I knew it was, once again, the meds. At a facility, it’s harder to convince them – they are so attached to these meds.

When she first arrived here at this facility, she had periods of agitation. They wanted to try a mood stabalizer (valproic acid) since she seemed to react to other meds. I didn’t want to okay it, but I wanted my mom to be able to be cared for and she seemed calmer and talkative with it. But I could tell it was too high a dose, since there was some of that gibberish speech, and suddenly a switch flipped, where she would go away for the rest of the visit, and hallucinated, and it was odd. I insisted the dosage be halved, and that seemed to be better.

Three days ago, something similar happened. My sister and I were having a fairly good visit with her, even though often it was dementia speak. Then it all changed and something new happened. She had these seizure like episodes, with leg paddling and strange body sensations that scared her, and strange change in who she was at that time. They were combined with severe and frightening hallucinations – bats and bugs on the ceiling coming at her – like a really bad trip. She would start to calm, and then another one would happen.

These continued into the next day, the seizures at least. I had them discontinue the valproic acid (depakote) the previous night, but really wasn’t sure. Oddly enough, the night before all this started, I had awoken and out of the blue told myself that her meds were not right for her – that inner voice has never been wrong.

I really wasn’t sure, in spite of my commitment to follow that inner voice. When I expressed my concern to the hospice administrator that this was caused by a med side effect, she disagreed with me, and said he felt they hadn’t been aggressive enough with the medication. It’s really hard, when you’re in the middle of all this, trying to follow what you feel is best, and you have to fight for everything, including the appreciation that mom *does not* handle meds well. And you’re really not sure what the right decision is.

Hospice and my sister left the decision to me, about the meds. Against hospice’s better judgment, I discontinued the valproic acid permanently. I okayed Ativan as needed for seizure control (they tell me it works very well for seizures), and we all agreed on the morphine for comfort.

That was all yesterday. She hasn’t needed any ativan because she hasn’t had that seizure like activity any more, from what they told me. My dad prevented her from having any morphine today, but she had some when I got here.

I am beginning to more confidently think that the valproic acid caused her seizures. I will feel bad for a long time for initially okaying that medicine – I knew better, and it robbed us of some time with her. There is also a possibility that the medication sped this process along, encouraging her UTI, and maybe advancing the overall degeneration, which, in some sense, is what she has wanted all along.

These drugs, I really hate them. I hate that my mom was drugged in those last days that she had awake, with a drug that was bad for her. This is one regret I will have to come to terms with, but I think I will ultimately be okay with this. I hope she will tolerate the morphine, that it won’t make her feel a way she wouldn’t want to feel.

Prognosis, part II

This morning we were given the prognosis of hours to days, but we are back to evaluating day by day, with a prognosis of days. The hospice team will be visiting Mom in the facility each morning to evaluate.

I am trying to wade through this experience with as few regrets as possible, and there will be time to work through those later.

Mom has been having seizure-like activity. She has not been eating, and lately not able to drink. I asked about IV fluids, which are controversial in hospice, and, ultimately, Mom just wants to go to sleep and not wake up, and she would not tolerate anything by IV. My sister and I have power of attorney for healthcare, but I am the primary medical manager, and I will honour my mom’s wishes, for her. In a sense, she has nothing wrong with her, yet everything, she is just shutting down. I guess the process that causes dementia must be contributing to the shut down, together with lack of nutrition and fluids due to decreased hunger and thirst when she was able.

Mom is mostly comatose, with some response to voice and activity, moving in bed a small bit, a few smiles for the nurse this morning. We are instituting comfort measures – Ativan for the seizures, and morphine for some pain she is having. In addition to the seizures, she has a terrible wound that must be very painful. She won’t be able to interact with us, but we had already lost most of that, and her comfort is most important here.

When she entered the facility, what was clear was that she just wanted to sleep and not wake up, and she didn’t the family making a fuss. She was ready for the next phase of her journey.

I told her today that she can let go, we love her, we’ll be okay, and we’ll take care of Dad. I know she worries most about leaving Dad alone after 61 years of marriage – she knows how helpless he is. I asked my old dog, already on the other side, to help show her the way.

As expected as this is, and as much as Mom wants this, it’s still really hard.

Prognosis, part I

I drafted this post over two weeks ago, and never finished it. Mom was still at home, and it seems a lifetime ago. Mom doesn’t have pneumonia, but she does have a UTI… Will update soon in part II, but posting this here now…

They call pneumonia The Old Man’s Friend, because it often sets in when the immune system is no longer competent, and causes death in a comparatively swift manner. My mother most likely now has pneumonia as a result of her COPD.

My mother also has a flair of her UTI, often it’s a form of some resistant E. coli that she picked up in the hospital years ago. She also harbors at least one other resistant, reportable urinary bug. Oddly, in seniors, as most of us in this situation know, these UTIs in the elderly often do not cause pain, but more confusion. Each one also advances the dementia some, and impacts some organs, such as the kidneys (Mom is almost in Stage IV kidney failure).

Mom is refusing taking her medication (antibiotics). We could find other ways to administer it, and could also have her admitted to the hospital for IV antibiotics. However, evaluation by the hospice team is that her body, and she herself, is telling us it is time – she is also losing weight, not eating, and has expressed the desire to several people, that she just wishes to go to sleep and not wake up.

We have decided not to treat with antibiotics and to provide only comfort measures. The hospice team has said days to weeks, maybe a month. Mom is a tough cookie with at least nine lives, so I interpret that as weeks to maybe a couple of months. Either way, emotionally difficult times ahead.